Can I be allergic to nonsteroidal anti-inflamatory agents?
I'm 24 and took my first aspirin and had a bad reaction. Could it be allergies or the fact that I've never taken one before?
Nonsteroidal anti-inflammatory agents are commonly used over the counter medications. While they are easily accessed and readily available, they can cause numerous problems. I would recommend that you discuss this with your primary care doctor. He or she can help you diagnose this condition and potentially treat it. To answer your question -- YES -- it is possible to be allergic tot NSAIDs. One can be allergic to any medicine. Allergies occur when the body recognizes a substance as foreign and attacks it through a cascade that ultimately releases substances (such as histamine) that causes a reaction. Most common reactions consistent with allergies include rash, wheezing, shortness of breath or itching. Keep in mind, aspirin is just one NSAID. There are others in the group such as ibuprofen and naproxen. People allergic to one may or may not be allergic to the others. Keep in mind, that while allergies are possible, it is relatively uncommon. What is far more common is that people have "intolerance" to a medication. Aspirin commonly causes stomach irritation and pain. This is because the mechanism of aspirin use can cause stomach lining erosion. Allergies are different than intolerance. Talk to your doctor. If you are truly allergic to aspirin, there may be other conditions (such as asthma and nasal polyps) that you are more likely to have. Avoid aspirin or NSAIDs until you have this evaluated.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.